Oklahoma, 2024

Wildfire in Oklahoma, March 1 to 4, 2024

March 1 to 4, 2024 · NWS TSA · 6 events in 6 counties and zones

Unseasonably warm temperatures, very strong wind, and very low humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during early March. Large fires that began in late February across portions of Latimer, Cherokee, Adair, Delaware, and Choctaw Counties continued to burn through March 2nd.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, very strong wind, and very low humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during early March. Large fires that began in late February across portions of Latimer, Cherokee, Adair, Delaware, and Choctaw Counties continued to burn through March 2nd. These fires burned over 7200 acres in Latimer County, more than 5700 acres in Cherokee and Choctaw Counties, more than 1200 acres in Adair County, and more than 500 acres in Delaware County. Numerous other wildfires occurred, and the largest fires burned over 900 acres in Okmulgee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 29, 10:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 29, 10:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1022 PM CST Thu Feb 29 2024

...New AVIATION...

.UPDATE...
Issued at 936 PM CST Thu Feb 29 2024

Strong evaporational cooling has allowed much of the precipitation
this evening to fall as a mixture of rain and sleet so far. As the
shortwave trough axis moves overhead, precip will continue to shift
eastward over the next few hours. Could even see some snow mix in
mainly across NW AR zones. However, no snow or sleet accumulations
are forecast as air (and ground) temperatures generally remain
above freezing, and thus no winter impacts are expected at this
time. Guidance suggests the bulk of precip should exit the area by
midnight tonight as synoptic lift moves east. Although, with weak
low level isentropic ascent advertised behind this activity, some
light showers/ drizzle will remain possible through the early
overnight hours for NE OK and NW AR. After the wetbulbing process
completes this evening, temperatures generally won't fluctuate
much tonight, with low temps in the low to mid 30s areawide. Lower
levels remain fairly saturated and clouds will tend to stick
around for much of the night, with eventual clearing from west to
east by tomorrow morning.

&&

.SHORT TERM...
(Through Tonight)
Issued at 200 PM CST Thu Feb 29 2024

A mid-level shortwave trough that is currently centered over the
TX/OK Panhandles will continue to work its way eastward across OK
through the rest of the afternoon and into this evening. A very
dry boundary layer that’s been in place over the past couple of
days is showing signs of saturating/wet-bulbing across
central/southeast OK via doppler radar, surface obs, and mesonet
data. Light, occasionally moderate, rainfall will continue to
spread northeastward through the forecast area this evening,
ending west-to-east late this evening or early in the overnight
hours. Sleet and a few snow flakes might mix-in with the rain,
especially after sunset this evening. However, the best chance of
a wintry mix will occur over the higher terrain (Ouachita/Boston
Mountains) as the trough axis slides by. Ground-level
temperatures should remain just above freezing through the night
in most locations and therefore, neither snow/sleet accumulations
nor winter weather impacts are expected. Otherwise, near seasonal
temperatures are expected tonight, with lows generally reaching
the low-mid 30s.

Mejia

&&

.LONG TERM...
(Friday through Thursday)
Issued at 200 PM CST Thu Feb 29 2024

The main focus in the long-term period will be on the unseasonably
warm, breezy, and dry weekend leading to fire weather concerns.
As a shortwave trough lifts northeast of the area early Friday
morning, low- amplitude ridging will move overhead during the
daytime Friday and into Saturday. Low-level warm air advection
(with 850mb temps between 15-17C and 925 temps around 19-21C) will
warm temperatures through the upcoming weekend. This will occur
as the next synoptic trough pushes over the Rockies, rapidly
increasing southerly winds at the surface Saturday, and especially
on Sunday, as lee troughing/cyclogenesis materializes along the
foothills of the Rockies. Fire weather concerns and conditions
will rapidly increase both days, especially across northeast OK,
with concerns peaking on Sunday as a surface dryline from western
OK drifts into northeast OK by midday. Minimum relative humidity
values Saturday afternoon will still be fairly dry, ranging
between 25-45% (west- to-east). Humidity values drop further on
Sunday, especially behind the dryline, with minimum afternoon
values between 20-40%. Low humidity values will combine with
southerly wind gusts 25-35 mph on Saturday afternoon, with gusts
increasing between 35-45 mph on Sunday afternoon, resulting in
near-critical fire spread rates across portions of northeast OK.
Adjustments to the forecast will continue over the next couple of
days.

Model data now show a cold front moving across the forecast area
Monday evening/night into Tuesday morning, with some significant
differences with regards to magnitude and timing in the long-range
deterministic data. Latest data show the front arrival is about
18-24 hours later than what was forecast just a day or two ago.
Ultimately, the timing and impacts of the frontal boundary will
depend on how the upper-level synoptic trough evolves over the
Great Basin/Rockies this weekend and into early next week. One
common denominator in models/ensembles is increasing precipitation
chances beginning Sunday night/Monday morning, with chances
persisting through the remainder of the forecast period. With the
timing of the front still in question, a later timed cold front
would likely delay precipitation chances, as well. Model data show
multiple shortwave troughs ejecting off the Rockies from its
parent synoptic trough meandering over the Rockies, causing at
least a slight chance of showers and thunderstorms almost every
day Monday through Thursday. Since there is still so much
uncertainty, it is hard to gauge the potential for severe
thunderstorms, but there appears to be enough instability, lift,
and moisture for (at the minimum) ordinary, non-severe
thunderstorms. Stay tuned.

Mejia

&&

.AVIATION...
(06Z TAFS)
Issued at 1022 PM CST Thu Feb 29 2024

Precipitation has for the most part ended across the region and
will not be included in the 06Z TAFs. The latest model time-
heights plots show some potential for MVFR cigs over the next
several hours, but everyone should transition to VFR cigs by
Friday morning. Clouds are expected to scatter out during the late
morning or afternoon hours.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   37  63  45  78 /  50   0   0   0
FSM   36  62  42  76 /  80   0   0   0
MLC   35  63  48  78 /  50   0   0   0
BVO   34  62  40  76 /  40   0   0   0
FYV   32  58  40  73 /  70   0   0   0
BYV   36  60  41  73 /  70   0   0   0
MKO   36  62  44  76 /  60   0   0   0
MIO   36  61  42  76 /  50   0   0   0
F10   35  63  46  78 /  40   0   0   0
HHW   35  63  45  77 /  60   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...67
LONG TERM....67
AVIATION...30
Hazardous weather outlook, Feb 29, 5:03 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 PM CST Thu Feb 29 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011200-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 PM CST Thu Feb 29 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

WINTER WEATHER.
	RISK...Limited.
    AREA...Eastern Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Limited fire weather danger continues for portions of northeast
Oklahoma early this evening before increasing humidity and precipitation
spreads into the area. Rain and embedded sleet will continue to spread
into the region this evening from southwest to northeast. A wintry
mix of rain, sleet, and snow is possible this evening, especially
over the higher terrain of southeast Oklahoma and northwest
Arkansas. However, no wintry accumulation is forecast and no
winter impacts are expected at this time. Most precipitation will
have moved east of the area by midnight tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...No Hazards.
SATURDAY AND SUNDAY...Very High Fire Weather Potential...High Wind Potential.
MONDAY...Thunderstorm Potential...Very High Fire Weather Potential...
      ...High Wind Potential.
TUESDAY AND WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Unseasonably warm temperatures return this weekend. Southerly
winds will become strong and gusty, especially on Sunday, with
increasing grassland fire weather concerns.

Thunderstorm chances will modestly increase on Monday across
southeast Oklahoma and northwest Arkansas, ahead of a cold front,
forecast to move into the area on Tuesday. A few of these storms
could be strong Monday afternoon or evening.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Feb 29, 10:41 PM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1041 PM CST Thu Feb 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     Sleet            5 SE Kingston           36.00N 93.46W
02/29/2024  M0.0 inch        Madison            AR   Public

            covering the ground - temp 32F.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 wildfire. Local standard time, as filed.

Wildfire, Latimer

When
March 1, 12:00 AM CST to March 2, 9:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Cherokee

When
March 1, 12:00 AM CST to March 2, 9:00 PM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Adair

When
March 1, 12:00 AM CST to March 2, 9:00 PM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Wildfire, Delaware

When
March 1, 12:00 AM CST to March 2, 9:00 PM CST
Where
Delaware forecast zone
Reported by
Park/Forest Service
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Wildfire, Choctaw

When
March 1, 12:00 AM CST to March 2, 9:00 PM CST
Where
Choctaw forecast zone
Reported by
Park/Forest Service
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Wildfire, Okmulgee

When
March 2, 10:00 AM CST to March 4, 9:00 PM CST
Where
Okmulgee forecast zone
Reported by
Park/Forest Service
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162609, 1162610, 1162611, 1162612, 1162613, 1162614.